Ohio, 2011

Hail and Damaging Winds in Ohio, September 1, 2011

September 1, 2011 · NWS CLE · 4 events in 4 counties and zones

A warm front lifted north across the Upper Ohio Valley. Showers and thunderstorms developed in association with this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted north across the Upper Ohio Valley. Showers and thunderstorms developed in association with this front. A couple of the stronger thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 1, 12:04 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 1, 12:04 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
104 AM EDT THU SEP 1 2011

.SYNOPSIS...
A WARM FRONT IS EXPECTED TO SLOWLY LIFT NORTHEAST ACROSS THE
LOCAL AREA THURSDAY NIGHT INTO FRIDAY. A COLD FRONT WILL MOVE
ACROSS THE REGION SATURDAY...LINGERING INTO SUNDAY. COOLER...FALL-
LIKE WEATHER IS FORECAST FOR THE LABOR DAY HOLIDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A LINE OF SHOWERS EXTENDS FROM WESTERN LAKE HURON SOUTH ACROSS
WESTERN LAKE ERIE. THIS ACTIVITY APPEARS TO BE ASSOCIATED WITH A
SMALL AREA OF POSITIVE VORTICITY MOVING EAST ACROSS THE AREA. THE
FEATURE HAS SOME MOISTURE ASSOCIATED WITH IT AS WELL. THE LINE
SHOULD CONTINUE TO MOVE EAST ACROSS THE REGION THIS EVENING.

THE QUESTION IS WHEN AND WHERE WILL THE NEXT FEW CELLS DEVELOP.
WARM FRONT APPEARS TO BE WEST TO EAST ACROSS LAKE ERIE AT THIS
TIME AND THE FORECAST AREA IS NOW IN THE WARM SECTOR. SO...AT ANY
TIME...SHOWERS AND THUNDERSTORMS COULD POP UP.

TEMPERATURES ARE SLOWLY DROPPING A DEGREE OR TWO TOWARD FORECAST
MINS IN THE UPPER 60S. STILL EXPECTING LOWS TO BE MET OVERNIGHT.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
UNSURE HOW LONG ANY MORNING SCATTERED SHOWERS/TS MAY LINGER
THURSDAY. MODELS WANT TO PAINT SOME QPF INTO THE AFTERNOON.
FORECAST WILL PULL THE PRECIP CHANCES AWAY WITH TIME IN THE
AFTERNOON. WARM FRONT STILL IN THE VICINITY SO CAN NOT CLEAR IT
OUT TOO QUICK. WITH ENOUGH BREAKS IN THE SKY COVER OUT
WEST...TEMPS WILL WARM INTO THE UPPER 80S. GENERALLY 80-85
ELSEWHERE WITH EARLY SHOWERS. MILD THURSDAY NIGHT.

WARM FRONT THROUGH BY FRIDAY MORNING AND UNDER THE RIDGE DID NOT
FORECAST MORE THAN A 20 PERCENT CHANCE FOR FRIDAY DURING THE DAY.
TEMPERATURES WILL PEAK AROUND 90 FRIDAY AND THE HUMIDITY WILL BE
UP. THE COLD FRONT WILL BE SLOWLY SINKING SOUTH ACROSS THE GREAT
LAKES FRIDAY NIGHT...REACHING THE SHORES OF LAKE ERIE EARLY
SATURDAY MORNING. UNFORTUNATELY IT LOOKS LIKE THIS FRONT WILL GET
HUNG UP IN THE VICINITY AND WILL HAVE TO HAVE AT LEAST SCATTERED
SHOWERS/TS IN THE FORECAST BOTH SATURDAY AND SUNDAY. WILL HAVE TO
KEEP AN EYE ON RAINFALL AMOUNTS AND ANY TRAINING WITH THE
SLOWING/STALLING FRONT. TEMPERATURES SATURDAY WILL BE DEPENDENT
UPON COVERAGE OF PRECIP AND FRONTAL LOCATION...AND HAVE LOWERED
TEMPS SOME ACROSS THE NORTH. WILL STILL HOLD ONTO SEASONAL
TEMPS...UNTIL MONDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE EXTENDED FORECAST STARTS WITH BOTH THE GFS AND ECMWF SHOWING AN
UPPER LEVEL TROF AND ASSOCIATED SURFACE FRONT MOVING THROUGH THE
GREAT LAKES ON SUNDAY.  THE GFS IS SLOWER AND DEEPER WITH THE UPPER
SYSTEM AND MAINTAINS A HINT OF PCPN OVER THE FORECAST AREA ON MONDAY.
THE ECMWF IS FASTER AND NOT AS STRONG WITH THE SYSTEM MOVING IT EAST
ON MONDAY.  THE CURRENT FORECAST HAS LOW CHANCE PCPN FOR MONDAY
WHICH I WILL KEEP AT THIS TIME AND ADJUST AS FURTHER RUNS DICTATE.
HIGH PRESSURE WILL BUILD OVER THE REGION ON TUESDAY.  THE MODELS
SEEM TO BE HAVING A DIFFICULT TIME BY MID WEEK.  THE GFS DEVELOPS AN
UPPER LEVEL LOW OVER THE EAST COAST BY WEDNESDAY.  THE MODEL
SUGGESTS THIS SYSTEM WILL INTERACT WITH THE REMNANTS OF A TROPICAL
SYSTEM AND RETROGRADE TOWARD THE EASTERN SECTIONS OF THE FORECAST
AREA LATE WEDNESDAY INTO THURSDAY.  THERE IS A LOT OF UNCERTAINTY
IN THE LATER SECTIONS OF THE EXTENDED FORECAST AT THIS TIME AND I
WILL KEEP CONDITIONS DRY.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
WEAK SHORT WAVE MOVING ACROSS THE LOWER GREAT LAKES IN A FAIRLY
MOIST AIRMASS TOUCHING OFF A FEW SHOWERS AND THUNDERSTORMS ACROSS
MAINLY LAKE ERIE...NERN OHIO AND NWRN PA EARLY THIS MORNING.
WILL CONTINUE THIS THROUGH THE NIGHT AT KERI AND KYNG AND HAVE IN
VCNTY AT KCLE AND KCAK. UPPER RIDGE BUILDS INTO THE AREA ON
THURSDAY. AIRMASS BECOMES VERY UNSTABLE ESPECIALLY DURING THE
AFTERNOON FROM THE WEST. LOOKING AT FORECAST SOUNDINGS HOWEVER...THE
AIRMASS IS ALSO CAPPED.  SO FOR NOW WILL NOT HAVE ANY AFTERNOON
CONVECTION IN THE FORECAST.

OUTLOOK...NON VFR CONDITIONS IN SHOWERS AND THUNDERSTORMS SATURDAY
AND SUNDAY. SHOWERS ARE LIKELY ACROSS NE OH/NW PA ON MONDAY.

&&

.MARINE...
A WARM FRONT LIFTING ACROSS THE LAKE WILL CAUSE A RELATIVELY LIGHT
(15 KNOTS OR LESS) EAST TO SE FLOW TO TURN S TO SW THROUGH MIDDAY
THU THEN CONTINUE INTO SAT NIGHT BEFORE VEERING W THEN NW WITH THE
PASSAGE OF A COLD FRONT SUNDAY. THE NW FLOW SHOULD GET STRONG ENOUGH
FOR A SCA SUN NIGHT INTO MON.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...LOMBARDY
SHORT TERM...OUDEMAN
LONG TERM...GARNET
AVIATION...TK
MARINE...ADAMS
Hazardous weather outlook, Aug 31, 4:09 AM EST, 22 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
509 AM EDT WED AUG 31 2011

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-010915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
509 AM EDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 32 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cuyahoga

When
September 1, 2:20 AM EST
Where
Cuyahoga County, Mayfield Hgts
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.500, -81.500

Penny sized hail was observed.

Thunderstorm Wind, Geauga

When
September 1, 2:45 AM EST
Where
Geauga County, Burton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
41.470, -81.150

Thunderstorm winds downed several trees in the Burton area.

Hail, Trumbull

When
September 1, 10:45 AM EST
Where
Trumbull County, Newton Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.180, -80.980

Penny sized hail was observed.

Thunderstorm Wind, Ashland

When
September 1, 11:30 AM EST
Where
Ashland County, 1.04 mi S of Hayesville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.755, -82.252

Thunderstorm winds snapped several trees in a wooded area south of Hayesville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344943, 344945, 344944, 344948.